Texas, 2023

Excessive Heat and Heat in Texas, June 23 to 27, 2023

June 23 to 27, 2023 · NWS BRO · 33 events in 10 counties and zones

The combination of hot to very hot temperatures and high humidity combined to lead to heat criteria across much of the Rio Grande Valley and Deep South Texas in the later stages of June as a stubborn mid-level area of high pressure refused to let up. For the Rio Grande Valley overall in June, emergency room hospitalizations were up 11 to 18 percent from June 2022 due to heat-related illnesses…

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of hot to very hot temperatures and high humidity combined to lead to heat criteria across much of the Rio Grande Valley and Deep South Texas in the later stages of June as a stubborn mid-level area of high pressure refused to let up. For the Rio Grande Valley overall in June, emergency room hospitalizations were up 11 to 18 percent from June 2022 due to heat-related illnesses and incidents. Detailed information on heat-related illnesses (actual numbers of injuries or fatalities) was not known as of the end of August.

There was one known indirect fatality in Cameron County on June 25th, according to one of the hospital systems that serve the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 23, 5:41 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 23, 5:41 AM CST, 5 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
641 AM CDT Fri Jun 23 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 320 AM CDT Fri Jun 23 2023

Same story but a different day.
The center of the broad 500 mb ridge is over northern Mexico
(Chihuahua/Coahuila and Durango states) and will continue to produce
strong subsidence across Deep South Texas through the short term.
The mid-level ridge also is progged to strengthen slightly today
into Saturday. Very hot and humid with dangerous heat conditions
will prevail across the area this afternoon and again Saturday
afternoon. After reviewing yesterday's surface observations, have
decided to go with a 50/50 blend of NBM/ConShort, which is close to
persistence. Also, opted to continue to use a blend of NBM/SREFBC
for dewpoints, which have been verifying the best. Highs today will
range the mid to upper 80s at the beaches, 90s near the coast, and
between 100 to 108 inland. Heat indices "feels like temperatures"
today are expected to reach up to 115 degrees. However, can't rule
out that a few locations could briefly exceed 115 degrees this
afternoon. A Heat Advisory is in effect for all of Deep South Texas,
except for the Barrier Islands, today from noon to 8 PM.

Very warm conditions will continue tonight with lows dropping into
the upper 70s to the lower 80s. Heat indices overnight only falling
to the upper 80s to lower 90s across the populated portions of the
Rio Grande Valley. Saturday will be a repeat of today with highs
mainly in the 90s near the coast and between 100 to 108 degrees.
Apparent temperature grids show many locations topping out at 110-
117 for heat indices on Saturday. However, confident remains low on
the exact locations/durations for an Excessive Heat Warning.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 320 AM CDT Fri Jun 23 2023

Key Messages:
--Searing heat locked in place through the end of June
--No relief day or night from the swelter

What you've seen is what you get...with just a few subtle
differences. The 500 mb "heat dome" ends the weekend and begins
next week centered in the 'La Canicula' position...over the
Permian Basin/north Chihuahua and Coahuila and extending through
most of Texas. The ridge shifts into central Texas late Tuesday
through Thursday but has a full expanse across all of Texas and
north and northeast Mexico.

Deeper dry air covers the western half of the state beginning
Tuesday with mean relative humidity around 20 percent in the
1000-500 mb layer...which will perpetuate very impressive
evaporation rates in these areas, which include Rio Grande Plains
and South Texas Brush Country mainly west of IH-69C.

Farther east, we'll also see status quo. Despite some incursion of
the deeper atmospheric dry air, expect to see the late afternoon
uptick in dewpoints along and east of IH-69C, which could be
enough to tip the scales back to Excessive Heat Warnings on
some/all of these days from Brooks/Hidalgo toward the inland
portions of Cameron-Willacy-Kenedy, otherwise, daily heat
advisories are a lock through the entire long term period.

If anything, there is potential for forecast temperatures to be a
touch *hotter* than currently shown, which generally ranges
(still) from around 100 along the US 77/IH-69E corridor to 105-109
along IH-69C and 107 to 111 in Starr/Jim Hogg/Zapata. This is not
only due to continued high atmospheric temperatures but continued
very high evaporation rates which allow full insolation to go into
heating.

For what it's worth...our office has issued some combination of
heat headlines (advisories/warnings) since Monday, June 12...a
continuing string of 12 days a counting! We issue advisories for
2+ hours of heat index of 111 or higher over 50 percent of a
geographical area (such as a county or part of a county) and/or 50
percent of the impacted population. For most of the advisories and
warnings (same idea, but for 116 or higher), we've hit the mark.
What's amazing this year? Advisories are only anticipated to be
issued 2 to 5 times each year - in order to keep the attention of
the community. The 111 marker was based on research which used
McAllen as the focus - and based on an eight-year summer average
that showed an average of 6 days per summer reached this value!

&&

.AVIATION...
(12Z TAFS)
Issued at 632 AM CDT Fri Jun 23 2023

A mix of VFR/MVFR and IFR ceilings prevail at local aerodromes
early this morning. Winds are expected to strengthen and become
moderate to breezy later this morning into the afternoon.
Increasing winds by mid-morning will scatter out any low cloud
decks leading to VFR conditions by late morning. MVFR stratus may
develop late in the period.

&&

.MARINE...
Issued at 320 AM CDT Fri Jun 23 2023

Today through Saturday: Buoy 42020 reported south- southeast
winds around 12 knots gusting to around 14 knots with seas
slightly over 2.6 feet with a period of 7 seconds at 220 CDT/720
UTC. Mainly moderate onshore flow and moderate seas are expected
through the period. However, winds could briefly increase to
around 20 knots this afternoon, but will hold of issuing a Small
Craft Advisory for now. Otherwise, operators of small craft should
exercise caution on the Laguna Madre and the nearshore Gulf
waters today and Saturday.

Saturday Night through Tuesday Night...Pretty much a carbon-copy
of the conditions we've seen in recent days. Upwelling near the
coast and a robust marine layer offshore will keep fairly uniform
winds over the Gulf with the usual diurnal trends of speeds
dipping to around 10 knots during the day and closer to 15 knots
overnight. The reverse is true for the shallow Laguna Madre, and
speeds should reach 15 to 20 knots each afternoon and drop back to
10 to 15 knots overnight. Periodic slight increases in winds may
nudge speeds toward 20 knots for a few hours on Laguna Madre,
necessitating advisories - but that is not explicitly forecast at
this time.

Seas should average out to 3 feet with moderate wind waves through
the period with a south-southeast to southeast wave direction.

&&

.FIRE WEATHER...
Issued at 320 AM CDT Fri Jun 23 2023

Monday through Thursday: The aforementioned deeper dry air along
with continued very high evaporation rates will combine with winds
nearing 15 to 20 mph each afternoon to elevate the threat of rapid
wildfire growth/spread, mainly along/west of IH-69C from
Hidalgo/Brooks County to Zapata. Temperatures between 107 and 111,
humidity falling into the upper teens to mid 20s, and abundant
fuels from spring rains becoming even more "crispy" exacerbates
the threat.

There is even an outside chance for the 15/15 rule (15 percent
humidity and 15 mph 20-foot winds) in Starr/Jim Hogg/Zapata which
would trigger Red Flag Warnings on any of these days.

&&

.CLIMATE...
Issued at 320 AM CDT Fri Jun 23 2023

Will more records fall between next Sunday and Thursday?
Perhaps...and a lot will depend on the specific date, record, and
whether temperatures (as mentioned above) can rise higher than
forecast, especially from McAllen/Falfurrias to Zapata. Many
records are right on the line or just above the current forecast
next week, so it will be close.

Regardless of new daily records, the current heat wave when
matched with June periods in the past (for example, using June 9th
as the starting point) is the hottest on record and likely to
continue to separate from prior such periods in June 1998 as we
add more days (and near record temperatures) to the streak.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             98  82  98  81 /   0   0   0   0
HARLINGEN              100  79 100  79 /   0   0   0   0
MCALLEN                103  80 102  79 /   0   0   0   0
RIO GRANDE CITY        105  79 105  77 /   0   0   0   0
SOUTH PADRE ISLAND      88  81  89  81 /   0   0   0   0
BAYVIEW/PORT ISABEL     95  80  95  79 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from noon today to 8 PM CDT this evening for
     TXZ248>255-351-353>355.

GM...None.
&&

SHORT TERM...63-KC
LONG TERM....52-Goldsmith
AVIATION...63-KC
Hazardous weather outlook, Jun 23, 3:22 AM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
422 AM CDT Fri Jun 23 2023

TXZ248>255-351-353>355-451-454-455-232200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
422 AM CDT Fri Jun 23 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Dangerous Heat will continue through the period, as heat index,
or "feels-like" temperatures, reach 111 to 115 for most of the
afternoon and only drop back into the upper 80s to lower 90s for
most of the overnight. A few locations along and east of IH-69C
could reach 116 to 118 briefly between 4 and 7 pm. A Heat Advisory
is in effect this afternoon for all but the barrier island.

Persons and pets exposed to the heat without proper hydration or
cool locations will remain at significant risk for heat-related
illness.

At the beaches, moderate south to north longshore currents will
continue, with embedded rips in spots where the sandbar is thin.
The combination of currents will make swimming difficult for some.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous heat will continue through next week with daily
afternoon heat index values reaching 111 to 115, occasionally 116
to 120 from 4 to 7 PM. Persons and pets exposed to the heat
without proper hydration or cool locations will remain at
significant risk for heat-related illness.

At the beaches, elevated south to north longshore currents will
continue, with embedded rips in spots where the sandbar is thin.
The combination of currents will make swimming difficult for some.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

GMZ130-132-135-150-155-170-175-232200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
422 AM CDT Fri Jun 23 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Winds may briefly gust to 20 knots on Laguna Madre from late this
morning through afternoon, and over the Gulf waters from mid
evening to the pre dawn hours. Wind waves may approach 3 feet at
times, making for some difficult conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds may briefly gust to 20 knots on Laguna Madre late each
morning through afternoon, and over the Gulf waters from mid
evening to the pre dawn hours. Wind waves may approach 3 feet at
times, making for some difficult conditions.

.SPOTTER INFORMATION STATEMENT...

Marine spotter activation is not expected.

52/BSG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 heat, 4 excessive heat. Local standard time, as filed.

Heat, Cameron

When
June 23, 10:53 AM CST to 3:53 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Harlingen-Valley International Airport ASOS reported a heat index of 111 by 2:52 PM CDT, with 111 or higher values persisting until approximately 3:52 PM CDT on June 23rd. The Brownsville-South Padre International ASOS reported a heat index of 111 by 11:53 AM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT.

Heat, Willacy

When
June 23, 10:53 AM CST to 3:53 PM CST
Where
Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

By proxy with nearby ASOS, AWOS, and Texas Water Development Board Mesonet sites, it is realistic to interpolate heat index values between 111 and 115 degrees across inland Willacy County during the afternoon of June 18th. Slightly lower values are common here compared with locations in Kenedy/Brooks and Cameron, due to the populated areas being in a zone of slightly lower, but still dangerous, high temperatures.

Heat, Coastal Cameron

When
June 23, 11:53 AM CST to 4:30 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 5:30 PM CDT on June 23rd.

Heat, Coastal Willacy

When
June 23, 11:53 AM CST to 4:30 PM CST
Where
Coastal Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 5:30 PM CDT on June 23rd. By proxy, these values likely extended northward through coastal Willacy County as well.

Excessive Heat, Brooks

When
June 23, 11:55 AM CST to 6:15 PM CST
Where
Brooks forecast zone
Reported by
AWOS
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Brooks County Airport AWOS reported a heat index of 111 by 12:55 PM CDT, with 111 or higher values persisting until approximately 7:15 PM CDT on June 23rd. A heat index of 116 degrees or higher was reported between 3:55 PM CDT and 6:35 PM CDT.

Heat, Southern Hidalgo County

When
June 23, 11:55 AM CST to 4:15 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 111 degrees between 1:53PM CDT and 3:53PM CDT the afternoon of June 23rd. The South Texas International Airport AWOS station (KEBG) recorded heat indices reaching or exceeding 111 degrees between 12:55PM CDT and 5:15PM CDT the afternoon of June 23rd.

Heat, Northern Hidalgo County

When
June 23, 11:55 AM CST to 4:15 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

It is reasonable to infer that Northern Hidalgo County reached Heat criteria due to readings at the McAllen-Miller International Airport, South Texas International Airport, and Brooks County Airport, all of which reached criteria on June 23rd.

Heat, Starr

When
June 23, 12:11 PM CST to 5:11 PM CST
Where
Starr forecast zone
Reported by
Mesonet
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The Texas Mesonet site at Rancho Los Comitas (extreme northern Starr County) recorded heat index values of 111 to 115 generally between 4:20 PM and 4:40 PM CDT. The RAWS site at Falcon Lake, which runs hotter than most locations but is a proxy for locations along the Rio Grande in Starr, had actual temperatures of 108 and heat index between 111 and 117 between 12:11 and 6:11 PM CDT.

Heat, Coastal Kenedy

When
June 23, 12:30 PM CST to 4:00 PM CST
Where
Coastal Kenedy forecast zone
Reported by
ASOS
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 5:30 PM CDT on June 23rd. By proxy, these values likely extended northward through coastal Kenedy County as well. Times were adjusted for Coastal Kenedy as a proxy to the Texas Water Development Board location in Sarita.

Heat, Inland Kenedy County

When
June 23, 12:50 PM CST to 3:10 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Mesonet
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 1:50PM CDT and 4:10PM CDT the afternoon of June 23rd.

Heat, Starr

When
June 24, 11:11 AM CST to 5:11 PM CST
Where
Starr forecast zone
Reported by
RAWS
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The RAWS site at Falcon Lake, which runs hotter than most locations but is a proxy for locations along the Rio Grande in Starr, had actual temperatures of 107 and heat index between 111 and 115 between 12:11 and 6:11 PM CDT.

Heat, Southern Hidalgo County

When
June 24, 1:15 PM CST to 3:55 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 111 degrees at 4:53PM CDT the afternoon of June 24th. The South Texas International Airport AWOS station (KEBG) recorded heat indices reaching or exceeding 111 degrees between 2:15PM CDT and 4:55PM CDT the afternoon of June 24th.

Heat, Northern Hidalgo County

When
June 24, 1:15 PM CST to 3:55 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

It is reasonable to infer that Northern Hidalgo County reached Heat criteria due to readings at the McAllen-Miller International Airport, South Texas International Airport, and Brooks County Airport, all of which reached criteria on June 24th.

Excessive Heat, Brooks

When
June 24, 2:35 PM CST to 4:55 PM CST
Where
Brooks forecast zone
Reported by
AWOS
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Brooks County Airport AWOS reported a heat index of 111 by 3:35 PM CDT, with 111 or higher values persisting until approximately 5:55 PM CDT on June 24th. A heat index of 116 degrees or higher was reported at 4:55 PM CDT.

Heat, Cameron

When
June 25, 10:53 AM CST to 1:53 PM CST
Where
Cameron forecast zone
Deaths
0 direct, 1 indirect
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Brownsville-South Padre International ASOS reported a heat index of 111 by 11:53 AM CDT, with 111 or higher values persisting until approximately 12:26 PM CDT on June 25th. An indirect heat-related fatality was reported at 2:04 PM CDT in San Benito, Texas (less than 10 miles southwest of the Harlingen/Valley International Airport). The deceased, a 58 year old male, had several comorbidities, including diabetes mellitus, hypertension, and chronic alcohol abuse. The cause of death was listed as Heat Exposure, indirect, by medical officials.

Heat, Coastal Cameron

When
June 25, 12:30 PM CST to 2:30 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by approximately 1:30 PM CDT, with 111 or higher values persisting until approximately 3:30 PM CDT on June 25th.

Heat, Coastal Willacy

When
June 25, 12:30 PM CST to 2:30 PM CST
Where
Coastal Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by approximately 1:30 PM CDT, with 111 or higher values persisting until approximately 3:30 PM CDT on June 25th. By proxy, these values likely extended northward near the coast of Willacy County.

Heat, Coastal Kenedy

When
June 25, 12:30 PM CST to 3:00 PM CST
Where
Coastal Kenedy forecast zone
Reported by
ASOS
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by approximately 1:30 PM CDT, with 111 or higher values persisting until approximately 3:30 PM CDT on June 25th. By proxy, these values likely extended northward near the coast of Kenedy County. In addition, the inland Texas Water Development Board Mesonet site in Sarita recorded more than three hours of heat index of 111 or higher between 150 and 410 PM CDT; times were adjusted for Coastal Kenedy as a best-guess interpolation.

Heat, Southern Hidalgo County

When
June 25, 12:35 PM CST to 4:55 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 111 degrees between 2:53PM CDT and 5:53PM CDT the afternoon of June 25th. The South Texas International Airport AWOS station (KEBG) recorded heat indices reaching or exceeding 111 degrees between 1:35PM CDT and 5:55PM CDT the afternoon of June 25th.

Heat, Northern Hidalgo County

When
June 25, 12:35 PM CST to 4:55 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

It is reasonable to infer that Northern Hidalgo County reached Heat criteria due to readings at the McAllen-Miller International Airport, South Texas International Airport, and Brooks County Airport, all of which reached criteria on June 25th.

Heat, Starr

When
June 25, 1:11 PM CST to 5:11 PM CST
Where
Starr forecast zone
Reported by
RAWS
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The RAWS site at Falcon Lake, which runs hotter than most locations but is a proxy for locations along the Rio Grande in Starr, had actual temperatures of 107 and heat index between 111 and 115 between 2:11 and 6:11 PM CDT.

Excessive Heat, Brooks

When
June 25, 1:35 PM CST to 6:15 PM CST
Where
Brooks forecast zone
Reported by
AWOS
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Brooks County Airport AWOS reported a heat index of 111 by 2:35 PM CDT, with 111 or higher values persisting until approximately 7:15 PM CDT on June 25th. A heat index of 116 degrees or higher was reported between 4:55 PM CDT and 6:15 PM CDT.

Heat, Inland Kenedy County

When
June 25, 1:50 PM CST to 4:30 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Mesonet
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 2:50PM CDT and 5:30PM CDT the afternoon of June 25th.

Heat, Starr

When
June 26, 1:11 PM CST to 5:11 PM CST
Where
Starr forecast zone
Reported by
RAWS
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The RAWS site at Falcon Lake, which runs hotter than most locations but is a proxy for locations along the Rio Grande in Starr, had actual temperatures of 109 and heat index between 111 and 115 between 2:11 and 6:11 PM CDT.

Heat, Coastal Cameron

When
June 26, 1:30 PM CST to 3:30 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by approximately 230 PM CDT, with 111 or higher values persisting until approximately 430 PM CDT on June 26th. Peak values were just under 113 degrees at 353 PM CDT.

Heat, Coastal Willacy

When
June 26, 1:30 PM CST to 3:30 PM CST
Where
Coastal Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by approximately 230 PM CDT, with 111 or higher values persisting until approximately 430 PM CDT on June 26th. Peak values were just under 113 degrees at 353 PM CDT. By proxy, it can be assumed that these or similar values extended north near the coast (bayside) of Willacy County.

Heat, Southern Hidalgo County

When
June 26, 1:35 PM CST to 3:35 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 111 degrees at 4:53PM CDT the afternoon of June 26th. The South Texas International Airport AWOS station (KEBG) recorded heat indices reaching or exceeding 111 degrees between 2:35PM CDT and 4:35PM CDT the afternoon of June 26th.

Heat, Northern Hidalgo County

When
June 26, 1:35 PM CST to 3:35 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

It is reasonable to infer that Northern Hidalgo County reached Heat criteria due to readings at the McAllen-Miller International Airport, South Texas International Airport, and Brooks County Airport, all of which reached criteria on June 26th.

Heat, Cameron

When
June 26, 1:53 PM CST to 3:53 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Brownsville-South Padre International ASOS reported a heat index of 111 by 2:53 pM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on June 26th.

Heat, Coastal Cameron

When
June 27, 12:30 PM CST to 2:30 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by approximately 1:30 PM CDT, with 111 or higher values persisting until approximately 3:30 PM CDT on June 27th. Peak heat index was 112 at 1:53 PM CDT.

Heat, Coastal Willacy

When
June 27, 12:30 PM CST to 2:30 PM CST
Where
Coastal Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS reported a heat index of 111 by approximately 1:30 PM CDT, with 111 or higher values persisting until approximately 3:30 PM CDT on June 27th. Peak heat index was 112 at 1:53 PM CDT. By proxy, these values can be extended northward along the west side of Laguna Madre in Willacy County.

Heat, Inland Kenedy County

When
June 27, 2:10 PM CST to 4:10 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Mesonet
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 3:10PM CDT and 5:10PM CDT the afternoon of June 27th.

Excessive Heat, Brooks

When
June 27, 3:55 PM CST to 6:15 PM CST
Where
Brooks forecast zone
Reported by
AWOS
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Brooks County Airport AWOS reported a heat index of 111 by 4:55 PM CDT, with 111 or higher values persisting until approximately 7:15 PM CDT on June 27th. A heat index of 116 degrees or higher was reported at 5:15 PM CDT.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Cameron2023-06-2558MaleOutside/Open AreasIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116778, 1116783, 1116754, 1117095, 1116758, 1116763, 1116767, 1116772, 1117097, 1116762, 1116773, 1116764, 1116768, 1116759, 1116779, 1116755, 1117100, 1117115, 1116765, 1116769, 1116775, 1116760, 1116795, 1116776, 1116756, 1117116, 1116766, 1116770, 1116781, 1116757, 1117117, 1116796, 1116761.